Utah, 2008Winter Weather in Utah, February 23 to 26, 2008
February 23 to 26, 2008 · NWS GJT · 4 events in 4 counties and zones
A low pressure system moved across eastern Utah and produced significant snowfall and strong winds across much of the area.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved across eastern Utah and produced significant snowfall and strong winds across much of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 23, 3:42 AM MST, 8 hours 18 minutes earlier.
Area forecast discussion, Feb 23, 3:42 AM MST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
342 AM MST SAT FEB 23 2008
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
UPPER LEVEL STORM MOVING OVERHEAD EARLY THIS MORNING. THE AXIS OF
THE UPPER TROUGH SHOULD TRACK OVERHEAD THIS MORNING AND EAST OF THE
DIVIDE BY THIS AFTERNOON. PATCHY FOG WILL DEVELOP THIS MORNING
ESPECIALLY IN THE CENTRAL AND SOUTHERN VALLEYS. SNOW WILL DECREASE
THROUGH THE MORNING FROM WEST TO EAST...WILL LEAVE ADVISORIES AS THEY
ARE ENDING BY NOON. SNOW SHOWERS WILL LINGER OVER THE COLORADO
MOUNTAINS THIS AFTERNOON WITH A FEW LOCALLY BRIEF HEAVY SHOWERS
POSSIBLE OVER THE CENTRAL MTNS BUT MOST LOCATIONS WILL SEE ONLY LIGHT
ACCUMULATIONS. A SHORT WAVE RIDGE BUILDS OVER THE CWA OVERNIGHT.
COVERAGE AND INTENSITY WILL CONTINUE TO DECREASE THROUGH THE EVENING
WITH ONLY ISOLATED SNOW SHOWERS OVER THE MTNS ALONG THE DIVIDE.
THE RIDGE QUICKLY EXITS EAST AS THE FIRST PART OF THE NEXT SYSTEM
ENTERS CENTRAL UT SUNDAY MORNING AND THEN SPREADS EAST OVER EASTERN
UT AND WESTERN CO. COVERAGE AND INTENSITY OF THE PRECIPITATION
INCREASES LATER SUNDAY AND SUNDAY NIGHT AS THE TROUGH TRACKS
OVERHEAD. THIS SYSTEM LOOKS TO BE MORE ORGANIZED THAN THE LAST AND
STRONGER. THE MODELS PLACE THE MAIN JET FARTHER NORTH THAN THE LAST
STORM PROVIDING MORE UPPER LEVEL DYNAMICS AS IT TRACKS OVER
SOUTHEASTERN UT AND SOUTHWEST AND CENTRAL CO. NAM IS SLIGHTLY
FARTHER SOUTH WITH THE JET AND 10 KTS STRONGER AT 140 KTS AT 250 MB.
OTHER THAN SLIGHT DIFFERENCES THE MODELS ARE IN GOOD AGREEMENT WITH
THIS SYSTEM. BETTER LOW LEVEL/SURFACE SUPPORT WITH THIS NEXT SYSTEM
WILL ALSO HELP SUPPORT PRECIPITATION DEVELOPMENT. FORECAST TREND IN
GOOD SHAPE WITH MINOR TWEAKS. PROGRESSIVE SYSTEM...EXPECT AT LEAST
ADVISORY LEVEL SNOW IN THE CO MOUNTAINS WITH POSSIBLE HEAVIER
AMOUNTS IN THE CENTRAL MTNS.
.LONG TERM...MONDAY THROUGH FRIDAY...
ONE LAST PIECE OF ENERGY IS EXPECTED TO ROTATE THROUGH THE FORECAST
AREA LATE MONDAY AS FLOW ALOFT TRANSITIONS TO NWLY. THIS WILL
SHIFT THE FOCUS OF THE HEAVIER PRECIP TO THE NORTHERN AND CENTRAL
MOUNTAINS MONDAY AFTERNOON AND EVENING. HIGH PRESSURE BUILDING
ALONG THE WEST COAST NUDGES EASTWARD ON TUESDAY...WITH NWLY FLOW
HOLDING OVER OUR AREA. THIS WILL KEEP A FEW SNOW SHOWERS GOING
OVER OUR NORTHERN AND CENTRAL MOUNTAINS...MAINLY NEAR THE
CONTINENTAL DIVIDE. DRIER CONDITIONS EVENTUALLY OVERTAKE THE ENTIRE
FORECAST AREA BY LATE TUESDAY...WITH THE WEST COAST RIDGE SLIDING
INTO THE GREAT BASIN. GFS HINTING AT A WEAK WAVE TRYING TO DIG INTO
THE NORTHERN ZONES LATE WEDNESDAY NIGHT AND THURSDAY...BUT MOISTURE
APPEARS LIMITED WITH THIS WAVE. THE RIDGE THEN BOUNCES BACK TO
CLOSE OUT THE WORK WEEK...BEFORE ANOTHER SYSTEM ARRIVES LATE NEXT
WEEKEND. TEMPERATURES WILL ACTUALLY MODERATE TO ABOVE NORMAL
READINGS BY THE END OF THE WEEK...WITH THE WARMEST TEMPS ACROSS
SOUTHEAST UTAH.
&&
.AVIATION...AREAS OF MVFR TO IFR CEILINGS AND VISIBILITY IN SNOW AND
LOW CLOUDS WILL CONTINUE ACROSS MUCH OF EASTERN UTAH AND
WESTERN COLORADO THROUGH LATE THIS MORNING. POCKETS OF LOW
STRATUS AND FOG WILL ALSO BRING IFR CEILINGS AND VSBYS TO SOME OF THE
VALLEYS THIS MORNING. GRADUALLY IMPROVING CONDITIONS ARE THEN
EXPECTED THIS AFTERNOON...WITH VFR CONDITIONS RETURNING TO MUCH OF
THE REGION. HOWEVER...ANOTHER ROUND OF LOW STRATUS AND FOG IS
EXPECTED TO DEVELOP TONIGHT...SENDING MANY OF THE VALLEYS BACK
INTO MVFR TO IFR CONDITIONS UNTIL 15Z SUNDAY MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW ADVISORIES FOR SOUTH AND CENTRAL MOUNTAINS OF WESTERN
COLORADO...UNTIL NOON MST....ZONES 3/9/10/12/17/18/19.
.UT...SNOW ADVISORIES FOR THE SOUTHERN MOUNTAINS AND THE EASTERN
TAVAPUTS PLATEAU IN EASTERN UTAH...UNTIL NOON MST
...ZONES 25 AND 28.
SHORT TERM...AS
LONG TERM....JDC
AVIATION.....JDCHazardous weather outlook, Feb 23, 5:46 AM MST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
546 AM MST SAT FEB 23 2008
COZ001>014-017>023-UTZ022>025-027>029-241245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
546 AM MST SAT FEB 23 2008
...SNOW ADVISORIES IN EFFECT THROUGH MIDDAY TODAY FOR THE SOUTHERN
AND CENTRAL MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF MODERATE TO HEAVY SNOW THIS MORNING OVER THE CENTRAL AND
SOUTHERN MOUNTAINS WILL DECREASE EARLY THIS AFTERNOON AS THE STORM
EXITS THE REGION. SNOW SHOWERS WILL LINGER OVER THE WESTERN COLORADO
MOUNTAINS THROUGH THE EVENING. ADDITIONAL SNOWFALL AMOUNTS WILL BE
LIGHT.
PLEASE SEE DENWSWGJT OR VISIT THE GRAND JUNCTION NATIONAL WEATHER
SERVICE WEB SITE AT HTTP://WEATHER.GOV/GJT FOR THE LATEST
INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ANOTHER STORM MOVES INTO THE AREA ON SUNDAY...AND WILL LINGER
THROUGH MONDAY MORNING. THIS STORM WILL BRING THE POTENTIAL
FOR HEAVY SNOWFALL TO THE MOUNTAINS OF WEST CENTRAL AND SOUTHWEST
COLORADO. EXPECT A MIXTURE OF RAIN AND SNOW FOR THE LOWER VALLEYS.
NORTHWEST FLOW ALOFT THEN DEVELOPS LATE MONDAY AND WILL LINGER
THROUGH THURSDAY...KEEPING A CHANCE OF SNOW OVER THE NORTHERN AND
CENTRAL MOUNTAINS OF WESTERN COLORADO EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
AS/JDC
Winter Weather, La Sal & Abajo Mountains
- When
- February 23, 12:00 PM MST to February 25, 12:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Five to eight inches of snow fell across the area while frequent wind gusts of 25 to 40 mph produced blowing and drifting snow. A locally stronger gust of 76 mph occurred at the top of the La Sal Mountains.
Winter Weather, Eastern Uinta Mountains
- When
- February 23, 2:00 PM MST to February 26, 1:00 AM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches occurred while wind gusts of 20 to 35 mph produced blowing and drifting snow.
Winter Weather, Eastern Uinta Basin
- When
- February 24, 6:00 AM MST to February 25, 1:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches occurred over half of the area with a locally higher amount of 7 inches at a location 9 miles northwest of Maeser.
Winter Weather, Tavaputs Plateau
- When
- February 24, 3:00 PM MST to February 25, 11:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
Around 6 inches of snow fell across the area while wind gusts of 35 to 50 mph produced blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 23, 20081 death · 6 injured · 4 events
- Cold in Illinois, February 23 to 25, 20081 death · 1 event
- Avalanche in Wyoming, February 23, 20082 injured · 1 event
- Winter Storm and Winter Weather in Colorado, February 23 to 26, 200816 events
- Winter Weather in Missouri, February 23 to 24, 200815 events
- High Wind in California, February 23 to 24, 200875 kt wind · 9 events
- High Wind in California, February 23, 200861 kt wind · 5 events
- Winter Storm in California, February 23 to 24, 20085 events
- Heavy Snow and High Wind in Nevada, February 23 to 24, 200862 kt wind · 5 events
- Winter Weather in Kansas, February 23 to 24, 20084 events
- Winter Weather in Illinois, February 23 to 24, 20083 events
- Heavy Snow in California, February 23 to 24, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75787, 75785, 75784, 75786.